Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 141, NWS Charleston, WV

May 2, 2025Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2025, 6:20 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2025, 6:20 PM EDT (22:20 UTC)
Expired
May 2, 2025, 7:00 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:34 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 2, 1:34 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
134 PM EDT Fri May 2 2025

.SYNOPSIS...
Strong to severe thunderstorms expected again this afternoon
and evening. Chances of showers and thunderstorms at times
through the weekend and into the next work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1149 AM Friday...

Period is characterized by a digging upper trough to our west, and a
surface low that will eject northeast into the region along a
frontal boundary progged to be draped across the Great Lakes to
Lower Ohio Valley region. Out ahead of this feature, isolated to
scattered strong storms can be expected with increasing instability
across the area. These storms will pose a damaging wind, and perhaps
severe hail threat across the area, with freezing levels hovering at
around 11k feet, and -20 at 21k feet.

Main event/greater coverage of convection still looks to be later
this evening and tonight, as low and cold front move into the area,
with mcs moving into the area. In addition to the continued severe
threat, which hopefully will be waning somewhat as it progresses
eastward with time, heavy downpours will continue to be possible,
with strong forcing and pw values around the 90th percentile. WPC
still has parts of western/northern zones in a marginal risk for
excessive, and expect the possibility for localized flooding issues
to develop in areas that would receive repetitive convection and low
lying spots. Storms should be on the move overall which should help
to limit any sort of widespread issues. Greatest risk area for
severe with this complex looks to be far western zones.

Showers and storms continue across the area on Saturday as upper
low/trough continues to sag south across the midwest, with moist
southerly flow continuing across the area, and wave of low pressure
moving north through the CWA. Although chances for severe are lower,
an isolated strong to severe storm cannot be completely ruled out,
depending on how much instability is able to be realized. Regardless
the threat for heavy downpours and flooding potential will continue,
particularly with the front potentially hanging around across our
area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1255 PM Friday...

Ongoing showers and embedded thunderstorms will triumph
overnight Saturday and into the second half of the weekend as a
strengthening upper level trough and closed low propagate over
the eastern half of the country. At the surface, a disturbance
will be aligned with the parent H5 low, with showers circulating
around the Ohio Valley. Widespread precipitation will remain
nestled in the forecast area on Sunday, but lessening in
coverage late Sunday night as the surface disturbance shifts
slightly to the north.

A second upper level closed low/trough pivoting over the Four
Corners region will set up an omega block pattern and resulting
active weather. Training showers and/or storms throughout the
weekend will provoke increasing potential for localized flash
flooding concerns.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1255 PM Friday...

Daily chances for showers and storms prevail into next week
amid an upper level blocking pattern holding steady over the
country. This keeps a closed H5 low pressure parked over the
Ohio Valley through Tuesday, with surface features lofting
precipitation into the forecast area each day.

Transient high pressure slips eastward into Central Appalachia
as omega blocking becomes dismantled for midweek, but will
quickly become overtaken by renewed precipitation by the
secondary closed low. Details this far out in regards to timing
of showers/storms and how progressive upper level features
become after Wednesday remain murky, so did not stray from
central guidance.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Scattered showers and storms, mostly across SE Ohio, NE KY, and
parts of WV lowlands through 00Z, with strong gusty winds, hail,
and brief MVFR/IFR. Although bulk of scattered convection will
wane after 00Z, a convective complex is expected to approach the
area from the west after 23Z, with more widespread
precipitation/storms affecting primarily SE OH, NE KY, and
the lowlands of WV. This will produce widespread MVFR and areas
of IFR in low ceilings and vsby, along with the continued threat
for strong, gusty winds. The bulk of this activity will move
north and east of the area after 09Z, but areas of MVFR or even
IFR will remain.

Precipitation will ramp back up in coverage again after 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and restrictions
associated with showers and thunderstorms today and tonight
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR conditions are possible with showers and storms at times
through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/SL
NEAR TERM...SL
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...SL
Hazardous weather outlook, May 2, 4:48 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
448 AM EDT Fri May 2 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-030900-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
448 AM EDT Fri May 2 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening. The
main risk with these storms is damaging winds and large hail. An
isolated tornado or two can not be ruled out, mainly in northeast
Kentucky.

Isolated flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms are possible Saturday afternoon and evening.
The main risk with these storms is damaging winds and large hail.

There is an elevated risk of flash flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 2, 5:25 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
525 PM EDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     1 E Jacksonville        39.48N 82.06W
05/02/2025                   Athens             OH   Public

            Tree down just past the Kassler farm,
            blocking one side of the road.

&&

ARJ
Special weather statement, May 2, 5:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
535 PM EDT Fri May 2 2025

OHZ076-WVZ010-011-022230-
Washington OH-Pleasants WV-Tyler WV-
535 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND TYLER COUNTIES THROUGH 630 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Belmont, Newport,
Matamoras, Friendly, Fly, Alma, Arvilla, Point Lookout, New
Matamoras, and Wick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3956 8082 3956 8081 3955 8079 3954 8078
      3951 8074 3940 8084 3934 8125 3939 8129
      3957 8106 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 2132Z 244DEG 17KT 3940 8120

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, May 2, 5:50 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
550 PM EDT Fri May 2 2025

WVZ009-010-017-019-022215-
Ritchie WV-Wirt WV-Wood WV-Pleasants WV-
550 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PLEASANTS...
NORTHERN RITCHIE...NORTH CENTRAL WIRT AND EAST CENTRAL WOOD COUNTIES
THROUGH 615 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisville, North Bend State Park, Cairo, Schultz, Freeport, Walker,
Nutter Farm, Greencastle, Petroleum, and Berea.

This includes Route 50 in West Virginia between mile markers 20 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 8138 3916 8147 3936 8121 3914 8090
TIME...MOT...LOC 2149Z 257DEG 43KT 3914 8135

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 2, 5:55 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
555 PM EDT Fri May 2 2025

OHZ086-WVZ007-022215-
Gallia OH-Mason WV-
555 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GALLIA AND NORTHERN
MASON COUNTIES THROUGH 615 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rio Grande, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Point Pleasant, Gallipolis, Henderson, Cheshire, Gallopolis Ferry,
and Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3885 8234 3900 8210 3899 8210 3897 8209
      3898 8208 3897 8207 3882 8187 3870 8216
TIME...MOT...LOC 2154Z 240DEG 25KT 3880 8235

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 2, 6:01 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
601 PM EDT Fri May 2 2025

KYZ105-022230-
Lawrence KY-
601 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAWRENCE COUNTY
THROUGH 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stambaugh, or near Paintsville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ulysses, Charley, Clifford, and Gallup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 8257 3800 8252 3797 8248 3796 8248
      3796 8247 3795 8249 3795 8250 3796 8253
      3795 8258 3793 8258 3792 8260 3789 8260
      3788 8262 3791 8272 3796 8282
TIME...MOT...LOC 2200Z 242DEG 22KT 3789 8279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

04
Local storm report, May 2, 6:13 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
613 PM EDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             Trimble                 39.48N 82.08W
05/02/2025  E1.00 Inch       Athens             OH   Trained Spotter

&&

GW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:00 PM EDTSpecial Weather StatementRLXKanawha, Putnam30 min
May 1, 8:14 PM EDTSpecial Weather StatementRLXCalhoun, Doddridge, Gilmer, Pleasants, Ritchie, Roane and 1 more31 min
May 1, 8:28 PM EDTSpecial Weather StatementRLXBoone, Kanawha32 min
May 1, 8:42 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Doddridge, Gilmer, Harrison, Lewis and 1 more33 min
May 2, 2:55 PM EDTSpecial Weather StatementRLXWood35 min
May 2, 2:57 PM EDTSevere Thunderstorm WarningRLXWood33 min
May 2, 3:14 PM EDTSevere Thunderstorm WarningRLXWood31 min
May 2, 3:48 PM EDTSpecial Weather StatementRLXWood27 min
May 2, 3:48 PM EDTSpecial Weather StatementRLXWood27 min
May 2, 5:21 PM EDTSpecial Weather StatementRLXWood24 min
May 2, 5:35 PM EDTSpecial Weather StatementRLXPleasants, Tyler55 min
May 2, 5:50 PM EDTSpecial Weather StatementRLXRitchie25 min
May 2, 5:55 PM EDTSpecial Weather StatementRLXMason20 min
May 2, 6:29 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie31 min
May 2, 6:34 PM EDTSpecial Weather StatementRLXLincoln26 min
May 2, 6:38 PM EDTSpecial Weather StatementRLXWood37 min
May 2, 6:49 PM EDTSevere Thunderstorm WarningRLXWayne26 min
May 2, 7:01 PM EDTSpecial Weather StatementRLXMason29 min
May 2, 7:11 PM EDTSpecial Weather StatementRLXWood34 min
May 2, 7:13 PM EDTSpecial Weather StatementRLXWirt32 min
May 2, 7:23 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne37 min
May 2, 7:41 PM EDTSpecial Weather StatementRLXLogan, Mingo34 min
May 2, 7:43 PM EDTSpecial Weather StatementRLXTaylor32 min
May 2, 7:52 PM EDTSpecial Weather StatementRLXCabell, Lincoln23 min
May 2, 7:56 PM EDTSpecial Weather StatementRLXCalhoun34 min
May 2, 1:46 PM EDTSpecial Weather StatementRLXJackson29 min
May 2, 2:16 PM EDTSpecial Weather StatementRLXAthens29 min
May 2, 2:21 PM EDTSpecial Weather StatementRLXWashington24 min
May 2, 2:24 PM EDTSpecial Weather StatementRLXMeigs36 min
May 2, 2:45 PM EDTSpecial Weather StatementRLXMorgan30 min
May 2, 3:34 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Vinton41 min
May 2, 4:01 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton29 min
May 2, 6:01 PM EDTSpecial Weather StatementRLXLawrence29 min
May 2, 6:31 PM EDTSpecial Weather StatementRLXCarter29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2025Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.